Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 4, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 17, 2006, 2:16 PM EDT for Alcona County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2006, 2:16 PM EDT (18:16 UTC)
- Expired
- May 17, 2006, 3:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Alcona County, MI
The radar
The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 171817 SVRAPX MIC001-171900- /O.NEW.KAPX.SV.W.0004.060517T1816Z-060517T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 216 PM EDT WED MAY 17 2006 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALCONA COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 300 PM EDT * AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BLACK RIVER...OR ABOUT 8 MILES NORTHWEST OF HARRISVILLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTH OF HARRISVILLE AROUND 225 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4483 8354 4453 8358 4452 8323 4485 8323 $$ BS/JK
2 follow-up statements
000 WWUS34 KAPX 171838 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 237 PM EDT WED MAY 17 2006 MIC001-171900- /O.CON.KAPX.SV.W.0004.000000T0000Z-060517T1900Z/ ALCONA MI- 237 PM EDT WED MAY 17 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EDT FOR ALCONA COUNTY... AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BLACK RIVER TO 6 MILES SOUTHEAST OF MIKADO...MOVING EAST AT 10 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4485 8342 4452 8347 4452 8323 4485 8323 $$ JK
000 WWUS34 KAPX 171853 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 252 PM EDT WED MAY 17 2006 MIC001-171902- /O.EXP.KAPX.SV.W.0004.000000T0000Z-060517T1900Z/ ALCONA MI- 252 PM EDT WED MAY 17 2006 ...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY HAS EXPIRED... AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE. ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS. LAT...LON 4485 8342 4452 8347 4452 8323 4485 8323 $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:00 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 17, 12:00 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1200 PM EDT WED MAY 17 2006 .UPDATE...MORNING UPPER AIR PLOTS REVEALING UPPER JET CORE ACROSS SOUTH-CENTRAL CANADA...NOSING DOWN INTO THE NRN PLAINS/UPPER MIDWEST. A COUPLE ASSOCIATED SHORT WAVES WITHIN THE EXIT REGION OF THE UPPER JET NOTED UPSTREAM. ONE SPIN JUST NORTH OF LAKE SUPERIOR IN CENTRAL ONTARIO...WHILE ANOTHER WAVE DROPPING THROUGH NE WISCONSIN. SHORTWAVE ENERGY NOW DRIVING A FAIRLY GOOD COVERAGE OF SHOWERS AND ISOLATED THUNDER (ELEVATED) FROM CENTRAL UPPER MICHIGAN DOWN INTO NRN LAKE MICHIGAN. MEANWHILE...SFC ANALYSIS SHOWING TROUGH/COLD FRONT SITTING THROUGH THE STRAITS AND NRN LAKE MICHIGAN SLOWLY DROPPING SSE. FOR THE AFTERNOON...EXTRAPOLATION TAKES LEAD SHORTWAVE (IN NE WISCONSIN) DOWN THROUGH CENTRAL/SOUTHERN LOWER MICHIGAN DURING THE AFTERNOON HOURS...AS ANOTHER UPPER LOW BEGINS TO CARVE OUT ACROSS THE WESTERN GREAT LAKES. AS THIS PROCESS UNFOLDS...EXPECT UPSTREAM BAND OF SHOWERS TO WORK EASTWARD ACROSS THE CWA...WITH LIKELY POPS OR BETTER A GOOD BET IN ALL AREAS. AS FAR AS THUNDER AND SEVERE WEATHER IS CONCERNED...MID CLOUD COVER SPREADING IN AHEAD OF THE WAVE PUTTING SOMEWHAT OF A DAMPER ON HEATING...WITH MANY AREAS IN NW LOWER MICHIGAN STILL IN THE UPPER 50S. WILL GET SOME COOLING ALOFT DURING THE AFTERNOON AS MID LEVEL WAVE DROPS DOWN THROUGH THE REGION. EVEN SO...MODIFIED AFTERNOON SOUNDINGS ACROSS EASTERN UPPER AND NW LOWER MICHIGAN YIELDING ONLY A FEW HUNDRED JOULES OF CAPE. BETTER ACROSS THE S/E PORTION OF THE CWA WHERE MORNING SUNSHINE WILL HELP THE CAUSE...AND MODIFIED SOUNDINGS PRODUCE 750-1000 J/KG ASSUMING TEMPS REACH NEAR 70F. THUS...WILL CARRY BEST CHANCES FOR THUNDER IN THESE AREAS. WIND FIELDS A BIT WEAKER THAN YESTERDAY WITH 0-6KM BULK SHEAR VALUES RUNNING 25 KNOTS OR LESS...NOT SUPPORTIVE OF GOOD STORM ORGANIZATION. HOWEVER... FREEZING LEVELS ARE RUNNING 7-8K FEET SUGGESTING MARGINALLY SEVERE HAIL IS A POSSIBILITY...IF WE CAN MUSTER UP THE INSTABILITY. PROBABLY WILL NOT SEE A REPEAT OF YESTERDAY GIVEN THE WEAKER WIND FIELDS... BUT WILL ALLOW FOR THE POSSIBILITY IN THE HAZARDOUS WEATHER OUTLOOK ACROSS NE LOWER MICHIGAN WITH THE FAVORABLE FREEZING LEVELS AND BETTER HEATING. ADAM && .PREVIOUS DISCUSSION...ISSUED AT 623 AM EDT WED MAY 17 2006 UPDATE...A QUICK UPDATE TO REMOVE SHOWERS ACROSS NORTHEAST LOWER MICHIGAN. RADAR RETURNS HAVE DISSIPATED ALONG WITH THE RADAR RETURNS OFF OF GRR RADAR. KAS && .PREV DISCUSSION...ISSUED AT 352 AM EDT WED MAY 17 2006 SFC/RUC/SATELLITE ANALYSIS SHOWING UPPER LEVEL LOW CONTINUING TO ROTATE ACROSS NEW ENGLAND...WITH THE BACK EDGE OF THE CLOUD SHIELD ROTATING BACK THROUGH NORTHEAST LOWER MICHIGAN. A FEW SHOWERS HAVE BEEN SEEN ON MONTREAL RIVER RADAR ASSOCIATED WITH THESE CLOUDS. MEANWHILE...A STRENGTHENING SHORTWAVE IS OBSERVED SWINGING SOUTHWARD OUT OF NORTHWEST ONTARIO...TOWARDS MICHIGAN. A THIN AXIS OF HIGH CLOUDS IS SEEN BETWEEN THE TWO FEATURES...EXTENDING THROUGH CENTRAL UPPER...INTO EASTERN WISCONSIN. FORECAST CONCERNS TODAY WILL FOCUS ON TIMING AND POTENTIAL FOR THUNDERSTORMS (POSSIBLY SEVERE) ACROSS NORTHERN MICHIGAN DURING THE AFTERNOON HOURS...THEN ANOTHER EXTENDED PERIOD OF PRECIPITATION CHANCES OVER THE COMING DAYS AS LOW PRESSURE CONTINUES TO DEEPEN OVER NEW ENGLAND. TODAY...FIRST THINGS FIRST...WILL KEEP SHOWERS GOING FROM ALPENA...SOUTH TO STANDISH FOR THE EARLY MORNING HOURS AS PERSISTENT SHOWERS ARE CONTINUING TO ROTATE THROUGH THE AREA. SHOWERS WILL END BY LATE MORNING...AS THE UPPER LOW WILL CONTINUES TO SHIFT OFF TO THE NORTH AND EAST BY MID MORNING. IN THE MEANTIME...THE STRENGTHENING SHORTWAVE IN ONTARIO DROPS SOUTHWARD INTO THE WESTERN GREAT LAKES. STRONG JET ON THE WEST SIDE OF THE FEATURE (110 KTS) WILL ALLOW THE FEATURE TO CONTINUE TO DEEPEN DURING THE DAY AS IT DIVES SOUTHWARD. THE BEST ENERGY AS MENTIONED PREVIOUSLY LOOKS LIKE IT WILL BE TO THE SOUTHWEST OVER WISCONSIN AND ILLINOIS. HOWEVER...WITH 500 MB COLD POOL...INCREASING DAYTIME INSTABILITY...AND INCREASING LOW TO MID LEVEL MOISTURE...SHOULD SUPPORT A PERIOD OF SHOWERS AND THUNDERSTORMS TODAY...MAINLY ACROSS NORTHERN LOWER (CLOSER TO THE MAIN SHORTWAVE ENERGY). 500 MB TEMPS LOOK TO BE QUITE COLD WITH A CANADIAN OB (CYYG) SHOWING -29C AT 500MB OFF LAST EVENINGS SOUNDING. AS FOR INSTABILITY...POOLING OF DEWPOINTS IN THE MID 40S IS OBSERVED OUT AHEAD OF THE FRONTAL BOUNDARY SWINGING SOUTH WITH THE FEATURE. USING THESE DEWPOINTS ON A MODIFIED SOUNDING...WOULD YIELD CAPES AROUND 900-1200 J/KG THIS AFTERNOON. THE WIND FIELD IS NOT IMPRESSIVE AT ALL DURING THE DAY TODAY...WITH NO UNIDIRECTIONAL FLOW AND RELATIVELY WEAK FLOW OVERALL. THUS...WITH THIS ALL SAID...THE MAIN THREAT FROM ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WOULD BE HAIL AND PERHAPS BRIEF HEAVY RAINS (ALTHOUGH PW VALUES ARE ONLY AROUND 0.70). WITH 950 WINDS WINDS LESS THAN 10 KTS TOMORROW...AND LARGE LAND/WATER DELTA TS WILL LIKELY SEE LAKE BREEZES DEVELOP OVER ON THE LAKE HURON SHORELINE. OTHERWISE...DOWNSLOPING FLOW SHOULD KEEP LOCATIONS IN NORTHEAST LOWER MICHIGAN THE WARMEST WITH TEMPS AROUND 70...WITH MID 60S EXPECTED ELSEWHERE. WEDNESDAY NIGHT...SURFACE COLD FRONT WILL BE THROUGH THE AREA BY THE MIDDLE TO LATE EVENING. SOME WEAK FORCING...AND MOISTURE WILL BE LEFT IN THE WAKE OF THE FRONT TO GENERATE SOME SHOWERS. WILL KEEP A MENTION OF THUNDER GOING UNTIL MIDNIGHT FOR LOCATIONS SOUTH OF M-72 FOR ANY RESIDUAL THUNDERSTORMS THAT REMAIN FROM THE DAYTIME HOURS. ANY THUNDER POTENTIAL WILL BE DONE AFTER MIDNIGHT. WILL BUMP POPS UP TO LIKELY SOUTH OF M-72 FOR THE FIRST HALF OF THE NIGHT...WITH JUST SCATTERED ACTIVITY EXPECTED FOR THE SECOND HALF. THURSDAY AND FRIDAY...LOW BECOMES CLOSED OFF OVER NEW ENGLAND AS IT CONTINUES TO DEEPEN...WITH MOISTURE WRAPPING BACK AROUND THIS SYSTEM. EXPECT THE HIGHEST PRECIP CHANCES ACROSS NORTHEAST LOWER AND EASTERN UPPER MICHIGAN...WITH A GRADUAL TAPER DOWN AS YOU MOVE WEST AWAY FROM THE MAIN CIRCULATION. THE BEST QG FORCING REMAINS ACROSS THE NORTHEAST COUNTIES THROUGH BOTH DAYS...REMAINING VERY PERSISTENT. THE COLDEST 500 MB AIR CONTINUES TO BE DEPICTED TO OUR SOUTHWEST...AND WITH PERSISTENT CLOUDINESS...WILL LEAVE THUNDER OUT OF THE FORECAST FOR NOW. MARINE...A GOOD POSSIBILITY THAT GALES MAY BE NEEDED THURSDAY AFTERNOON AND THURSDAY EVENING AS THE STRONGEST CORE OF 950MB WINDS WILL BE OVER LAKE HURON. WITH THE SYNOPTIC FLOW COUPLED WITH LOCAL EFFECTS (COASTAL CONVERGENCE)...SHOULD BE ENOUGH TO PRODUCE SOME GALES. WILL LET THE DAY CREW LOOK AT THIS A BIT CLOSER. FOR NOW WILL JUST MENTION IN THE HWO. WITH REGARDS TO LAKE MICHIGAN AND LAKE SUPERIOR...OVER WATER STABILITY MAY HINDER GALE CHANCES ON THESE LAKES. SATURDAY AND BEYOND...UPPER LEVEL LOW MOVES OUT FAIRLY QUICKLY SATURDAY MORNING...BUT IS QUICKLY REPLACED BY AN SHORTWAVE/CLIPPER SYSTEM. WILL KEEP POPS TO THE NORTH DURING THE DAY SATURDAY...THEN CHANCE POPS EVERYWHERE SATURDAY NIGHT AS THE WAVE PASSES ACROSS THE AREA. NO CHANGES MADE BEYOND SATURDAY. KAS && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 17, 2:06 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 206 PM EDT WED MAY 17 2006 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-181000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 206 PM EDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE..THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING. A FEW OF THE STORMS ACROSS NORTHEAST LOWER MICHIGAN MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER...PARTICULARLY SOUTH OF M-55. SEE ONGOING WATCHES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GALES ARE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT ON THE NORTHERN LAKE HURON NEARSHORE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) KAS/ADAM
In the hours before
Local storm report, May 17, 11:14 AM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1114 AM EDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND DMG 4 NW CLEAR LAKE 44.46N 84.31W
05/16/2006 OGEMAW MI DEPT OF HIGHWAYS
TREES DOWN NEAR MCGREOGER ROAD.
0743 PM NON-TSTM WND DMG CLEAR LAKE 44.42N 84.25W
05/16/2006 OGEMAW MI TRAINED SPOTTER
TREES DOWN NEAR HORSESHOE LAKE ROAD.
&&
KASLocal storm report, May 17, 11:21 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
1121 AM EDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG CLEAR LAKE 44.42N 84.25W
05/16/2006 OGEMAW MI TRAINED SPOTTER
TREES DOWN NEAR HORSESHOE LAKE ROAD.
&&
KASLocal storm report, May 17, 11:32 AM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
1132 AM EDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG LEWISTON 44.88N 84.32W
05/16/2006 MONTMORENCY MI PUBLIC
APPROXIMATELY ONE HALF DOZEN TREES DOWN.
0715 PM TSTM WND DMG MIO 44.66N 84.13W
05/16/2006 OSCODA MI PUBLIC
TREES DOWN
0738 PM TSTM WND DMG 4 NW CLEAR LAKE 44.46N 84.31W
05/16/2006 OGEMAW MI DEPT OF HIGHWAYS
TREES DOWN NEAR MCGREOGER ROAD.
0743 PM TSTM WND DMG CLEAR LAKE 44.42N 84.25W
05/16/2006 OGEMAW MI TRAINED SPOTTER
TREES DOWN NEAR HORSESHOE LAKE ROAD.
&&
KASThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:20 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 55 min |
| May 17, 1:59 PM EDT | Special Marine Warning | APX | 61 min | |
| May 17, 5:23 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 37 min |
| May 17, 5:28 PM EDT | Special Marine Warning | APX | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.